Alert archive / North Carolina / Beach Hazards Statements in 2024

Beach Hazards Statement 39, NWS Wilmington, NC

September 12, 2024New Hanover County, Pender County, North Carolina; Georgetown County, Horry County, South Carolina

NWS Wilmington, NC issued this beach hazards statement at Sep 12, 2024, 8:21 PM EDT for New Hanover County, Pender County, North Carolina; Georgetown County, Horry County, South Carolina. It took effect at Sep 13, 2024, 6:00 AM EDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Sep 12, 2024, 8:21 PM EDT (00:21 UTC)
In effect from
Sep 13, 2024, 6:00 AM EDT
Expired
Sep 13, 2024, 8:00 PM EDT
In force
14 hr
Issued by
NWS Wilmington, NC

Counties New Hanover County, NC, Pender County, NC, Georgetown County, SC, Horry County, SC

The radar

The Wilmington radar (KLTX), 7 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.4 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2024-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2024-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1037 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

672 
WHUS42 KILM 130021
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
821 PM EDT Thu Sep 12 2024

NCZ106-108-130830-
/O.EXP.KILM.RP.S.0026.000000T0000Z-240913T0000Z/
/O.NEW.KILM.BH.S.0039.240913T1000Z-240914T0000Z/
/O.NEW.KILM.RP.S.0027.240913T1000Z-240914T0000Z/
Coastal Pender-Coastal New Hanover-
821 PM EDT Thu Sep 12 2024

...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT FRIDAY THROUGH
FRIDAY EVENING...
...HIGH RIP CURRENT RISK IN EFFECT FROM 6 AM EDT FRIDAY THROUGH
FRIDAY EVENING...

* WHAT...Strong north to south longshore current. Dangerous rip 
  currents are also expected.

* WHERE...Coastal Pender and Coastal New Hanover Counties.

* WHEN...From 6 AM EDT Friday through Friday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water. Longshore currents can sweep 
  swimmers and surfers into rip currents, piers, jetties, and 
  other hazardous areas. It may sweep swimmers off their feet, 
  making it difficult to return to shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$

SCZ054-130830-
/O.EXP.KILM.BH.S.0038.000000T0000Z-240913T0000Z/
/O.NEW.KILM.BH.S.0039.240913T1000Z-240914T0000Z/
Coastal Horry-
821 PM EDT Thu Sep 12 2024

...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT FRIDAY THROUGH
FRIDAY EVENING...

* WHAT...Strong north to south longshore current. There is also a
  Moderate Risk of rip currents expected.

* WHERE...Coastal Horry County.

* WHEN...From 6 AM EDT Friday through Friday evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers 
  into rip currents, piers, jetties, and other hazardous areas. 
  It may sweep swimmers off their feet, making it difficult to 
  return to shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$

SCZ056-130830-
/O.EXP.KILM.RP.S.0026.000000T0000Z-240913T0000Z/
/O.NEW.KILM.BH.S.0039.240913T1000Z-240914T0000Z/
Coastal Georgetown-
821 PM EDT Thu Sep 12 2024

...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT FRIDAY THROUGH
FRIDAY EVENING...
...HIGH RIP CURRENT RISK HAS EXPIRED...

* WHAT...Strong north to south longshore current. There is also a
  Moderate Risk of rip currents expected.

* WHERE...Coastal Georgetown County.

* WHEN...From 6 AM EDT Friday through Friday evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers 
  into rip currents, piers, jetties, and other hazardous areas. 
  It may sweep swimmers off their feet, making it difficult to 
  return to shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$

NCZ110-130130-
/O.EXP.KILM.BH.S.0038.000000T0000Z-240913T0000Z/
Coastal Brunswick-
821 PM EDT Thu Sep 12 2024

...BEACH HAZARD STATEMENT HAS EXPIRED...

$$
3 follow-up statements
944 
WHUS42 KILM 130739
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
339 AM EDT Fri Sep 13 2024

NCZ106-108-140000-
/O.CON.KILM.BH.S.0039.240913T1000Z-240914T0000Z/
/O.CON.KILM.RP.S.0027.240913T1000Z-240914T0000Z/
Coastal Pender-Coastal New Hanover-
339 AM EDT Fri Sep 13 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...
...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH THIS EVENING...

* WHAT...For the Beach Hazards Statement, Strong north to south
  longshore current. For the High Rip Current Risk, dangerous rip
  currents expected.

* WHERE...Coastal Pender and Coastal New Hanover Counties.

* WHEN...Through this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water. Longshore currents can sweep 
  swimmers and surfers into rip currents, piers, jetties, and 
  other hazardous areas. It may sweep swimmers off their feet, 
  making it difficult to return to shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$

SCZ054-056-140000-
/O.CON.KILM.BH.S.0039.240913T1000Z-240914T0000Z/
Coastal Horry-Coastal Georgetown-
339 AM EDT Fri Sep 13 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...Strong north to south longshore current. There is also a
  Moderate Risk of rip currents expected.

* WHERE...Coastal Horry and Coastal Georgetown Counties.

* WHEN...Through this evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers 
  into rip currents, piers, jetties, and other hazardous areas. 
  It may sweep swimmers off their feet, making it difficult to 
  return to shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$

21
994 
WHUS42 KILM 131439
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
1039 AM EDT Fri Sep 13 2024

NCZ106-108-140000-
/O.CAN.KILM.BH.S.0039.000000T0000Z-240914T0000Z/
/O.CON.KILM.RP.S.0027.000000T0000Z-240914T0000Z/
Coastal Pender-Coastal New Hanover-
1039 AM EDT Fri Sep 13 2024

...HIGH RIP CURRENT RISK REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Dangerous rip currents and a strong north to south
  longshore current.

* WHERE...Coastal Pender and Coastal New Hanover Counties.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$

SCZ054-056-140000-
/O.CON.KILM.BH.S.0039.000000T0000Z-240914T0000Z/
Coastal Horry-Coastal Georgetown-
1039 AM EDT Fri Sep 13 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Strong north to south longshore current. There is also a
  Moderate Risk of rip currents.

* WHERE...Coastal Horry and Coastal Georgetown Counties.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers 
  into rip currents, piers, jetties, and other hazardous areas. 
  It may sweep swimmers off their feet, making it difficult to 
  return to shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$

19
904 
WHUS42 KILM 140010
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
810 PM EDT Fri Sep 13 2024

SCZ054-056-140115-
/O.EXP.KILM.BH.S.0039.000000T0000Z-240914T0000Z/
Coastal Horry-Coastal Georgetown-
810 PM EDT Fri Sep 13 2024

...BEACH HAZARDS STATEMENT HAS EXPIRED...

$$

NCZ106-108-140115-
/O.EXP.KILM.RP.S.0027.000000T0000Z-240914T0000Z/
Coastal Pender-Coastal New Hanover-
810 PM EDT Fri Sep 13 2024

...HIGH RIP CURRENT RISK HAS EXPIRED...

$$

IGB

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Sep 12, 8:04 PM EDT, 17 minutes earlier.

Area forecast discussion, Sep 12, 8:04 PM EDT, 17 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
804 PM EDT Thu Sep 12 2024

.SYNOPSIS...
Rain chances gradually increase late tonight and Friday as deep
moisture spreads over the region. A subtropical storm could
impact the area early next week.

&&

.NEAR TERM /THROUGH FRIDAY/...
In the mid-levels the 590 decameters high will remain over the
Great Lakes and the remnants of Francine center continue to
drift over the Eastern Arkansas and Western Tennessee. Along the
coast of the Carolinas the mid-level ridge will continue to
hold on tight. At the surface, the high pressure ridging along
lee of the Appalachians and the coastal trough will maintain the
tight pressure gradient over the area. With surface setup
northeast winds of 10 to 15 mph with higher gust during the day
time will continue into Friday evening.

In the northwest flow the models are beginning to bring shower
on land and spread inland. The most rain is expected along the
coast. There is a large discrepancy between the CAM and Synoptic
models. With the lower resolution models showing 0.5-1.5 along
the coastal counties and high resolution CAM models producing
2-4" in some locations in southeast North Carolina. Uncertainty
is very high on precipitation amounts.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
Surface wedge inland is still in place through Saturday night,
though a bit weaker than the past couple of days. Meanwhile weak
low pressure looks to form offshore east of Florida on Saturday
(key feature for the long term period). In the short term, the
tightened gradient will produce breezy northeast winds Saturday,
especially along the coast, and partly to mostly cloudy skies
for most of the short term with decent PWATs in onshore flow.
Scattered showers moving onshore limited to coastal areas Friday
night, with 40-50% pops daytime Saturday, particularly for
southern counties where subsidence is weaker. Clouds will keep
low temps near 70F both Friday and Saturday nights, with highs
Saturday in the low 80s.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
Similar conditions Sunday with wedge inland, partly-mostly
cloudy skies, highs around 80F, and scattered showers (highest %
across southern and coastal areas). Main forecast focus is on
the offshore low pressure that approaches the Southeast coast
Monday into Tuesday. There is still uncertainty amongst the
guidance regarding strength and location of the low, anywhere
from SC/GA border to Cape Fear, to well offshore. Rainfall
amounts and wind gusts will depend on evolution of the low
pressure, with potential for 2-5 inches of rain and gusts of 30+
mph IF the low tracks across our CWA. Be sure to monitor the
forecast over the next few days.

By midweek, the inland wedge looks to be dissipated courtesy of
the aforementioned low with a weaker surface pressure gradient
over the Southeast. Aloft, an upper level low is forecasted to
meander over the Mid Atlantic midweek, after spending time over
the Southeast earlier in the week. With the lingering upper low,
adequate moisture, and possibly a weak coastal trough, have
maintained daily chance pops through Thursday with below normal
high temps.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
VFR continues through the evening hours, before cigs start
falling into the MVFR range overnight in association with moist
onshore flow and increasing rain chances. Moderate confidence
for cigs then dropping to IFR over all TAF sites by early/mid
morning, enough to include mention in the TAFs, though staying
in low-MVFR is possible as well. Otherwise, ENE winds continue
through Friday, gusting up to 15-20 kt at times with sfc high
pressure off to the NE. Rain will be moderate to potentially heavy
at times near the coast.

Extended Outlook...High chances for rain and MVFR/IFR
conditions continue through early next week with sfc low
pressure offshore.

&&

.MARINE...
Through Friday...A strong pressure gradient between high
pressure ridge on the lee side of the Appalachians and the
coastal trough will continue. Winds will be northeast to east-
northeast at 15 to 20 knots. This will produce seas of 4 to 6
feet throughout the period with the small craft advisory
continuing.

Friday Night through Tuesday...East-northeast winds persist
over the coastal waters Friday night through (at least) Monday.
As low pressure forms east of Florida on Saturday, the pressure
gradient tightens and increases the winds to 15-20 kts sustained
and gusts to 30 kts Saturday through Sunday night. In turn, the
ENE swell will gradually increase, with 4-6 ft Friday night
building to 6-8 ft by Saturday night with 9 footers in the outer
coastal waters Sunday night. There remains uncertainty in the
evolution of the offshore low and where it will track Monday
into Tuesday. This will have an impact on winds and rain over
the coastal waters, as well as seas. Currently have conditions
improving by Tuesday, with long SCA event hopefully coming to an
end, as the low pressure departs the area and the long fetch
around high pressure to the north finally gets cut off.

&&

.TIDES/COASTAL FLOODING...
Other - Rip Currents: There will be a Moderate to High risk of
rip currents for east to southeast facing beaches today through
early next week. In addition, there will be a strong east to
west longshore current across south facing beaches today. This
may expand to strong north to south longshore currents across
all other beaches Friday through the weekend. All of this due to
increasing onshore NE and E winds and building easterly swell
impacting local beaches through this weekend and into early next
week.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...High Risk for Rip Currents until 8 PM EDT this evening for NCZ106-
     108.
     Beach Hazards Statement until 8 PM EDT this evening for NCZ110.
SC...High Risk for Rip Currents until 8 PM EDT this evening for SCZ056.
     Beach Hazards Statement until 8 PM EDT this evening for SCZ054.
MARINE...Small Craft Advisory until 8 AM EDT Sunday for AMZ250-252-254-
     256.

&&

SYNOPSIS...ILM
NEAR TERM...RH
SHORT TERM...VAO
LONG TERM...VAO
AVIATION...MAS
MARINE...VAO/RH
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Sep 12, 2:53 PM EDT, 5 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
253 PM EDT Thu Sep 12 2024

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059-
131900-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Georgetown-Central Horry-Northern Horry-
253 PM EDT Thu Sep 12 2024

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-131900-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
253 PM EDT Thu Sep 12 2024

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 AM EDT SUNDAY...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory through Monday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-SCZ056-131900-
Coastal Pender-Coastal New Hanover-Coastal Georgetown-
253 PM EDT Thu Sep 12 2024

...HIGH RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Moderate to high rip current risk Friday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ054-131900-
Coastal Horry-
253 PM EDT Thu Sep 12 2024

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement for Strong Longshore Current.
   Moderate Risk of Rip Currents.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Moderate to high rip current risk Friday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ110-131900-
Coastal Brunswick-
253 PM EDT Thu Sep 12 2024

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement for Strong Longshore Current.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Moderate rip current risk Friday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 8:21 PM EDTRip Current StatementILMNew Hanover, Pender24 hr
Sep 12, 11:49 PM EDTSpecial Marine WarningILM41 min

Nearby

Beach Hazards Statements in North Carolina, 2024Beach Hazards Statements in South Carolina, 2024Every beach hazards statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.